Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2024, 5:57 PM MDT for 4 counties in Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 5:57 PM MDT (23:57 UTC)
- Expired
- May 23, 2024, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Arthur County, NE, Keith County, NE, Lincoln County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:54 PM MDT | HAIL 1 | 6 Sse Paxton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
729
WUUS53 KLBF 232357
SVRLBF
NEC005-101-111-117-240045-
/O.NEW.KLBF.SV.W.0049.240523T2357Z-240524T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
657 PM CDT Thu May 23 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Arthur County in west central Nebraska...
Eastern Keith County in southwestern Nebraska...
Northwestern Lincoln County in southwestern Nebraska...
Southwestern McPherson County in west central Nebraska...
* Until 745 PM CDT/645 PM MDT/.
* At 656 PM CDT/556 PM MDT/, severe thunderstorms were located along
a line extending from 15 miles southeast of Arthur to near Roscoe,
moving east at 25 mph.
THESE ARE DESTRUCTIVE STORMS ALONG THE LINE.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Ogallala, Paxton, Keystone, Sarben, Roscoe, Kingsley Dam, Big Bald
Hill, Nevens, and Broganville.
This includes the following highways...
Highway 61 between mile markers 90 and 99.
Interstate 80 in Nebraska between mile markers 130 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4148 10102 4101 10126 4114 10173 4149 10161
TIME...MOT...LOC 2356Z 280DEG 24KT 4144 10145 4110 10160
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
Roberg1 follow-up statement
389
WWUS53 KLBF 240030
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
730 PM CDT Thu May 23 2024
NEC005-101-111-117-240045-
/O.CON.KLBF.SV.W.0049.000000T0000Z-240524T0045Z/
Arthur NE-Keith NE-Lincoln NE-McPherson NE-
730 PM CDT Thu May 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN ARTHUR...EASTERN KEITH...
NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES...
At 729 PM CDT/629 PM MDT/, severe thunderstorms were located along a
line extending from 17 miles north of Sutherland to 7 miles southeast
of Paxton, moving east at 30 mph.
THESE ARE DESTRUCTIVE STORMS.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Paxton, Sarben, Roscoe, Big Bald Hill, Nevens, and Broganville.
This includes Interstate 80 in Nebraska between mile markers 132 and
154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4148 10102 4101 10126 4111 10163 4149 10143
TIME...MOT...LOC 0029Z 287DEG 25KT 4140 10120 4105 10124
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:33 PM MDT, 24 minutes earlier. Its key messages:
- An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
- A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 5:33 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service North Platte NE 633 PM CDT Thu May 23 2024 .KEY MESSAGES... - An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible. - Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal. - A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 202 PM CDT Thu May 23 2024 Strong to severe thunderstorms are expected late this afternoon and evening across much of western and north central Nebraska. An upper trough was currently located from eastern Montana back through southwest Colorado, with a closed low centered over north central Wyoming. Surface low pressure ahead of the upper trough near 995mb, positioned from west central South Dakota through the western Sandhills into eastern Colorado will advance into central Nebraska by mid evening. Increasing southerly winds ahead of this feature will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as highs reach near 80, with near 85 far southwest. The focus for thunderstorms to initiate will be along the advancing cold front across the northwest Sandhills and also a distinct dryline near 21Z. Ahead of the dryline, surface winds will tend to be more backed to the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates will steepen to 8.5 to 9C/KM. The location favoring discrete supercells will be near and east of the dryline from western Deuel County, far northeast Colorado into Chase and Dundy County. Across southwest Nebraska, the supercell composite index will be highest and supportive of a few severe thunderstorms. These storms would favor a northeastward movement. Storms will also begin to develop along the cold front across the northwest Sandhills. As surface convergence increases ahead of the cold front and dryline, isolated thunderstorms are expected to develop by late afternoon within an environment supportive of organized severe weather given a moderately unstable environment and deep layer shear near 40kts. Coverage of thunderstorms is expected to increase significantly east of Highway 83 where PoPs increase to as high as 80-90%. The Storm Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas east of a Crookston through Wauneta line and an Enhanced Risk (Level 3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster and O'Neill line. Forecast soundings depict clockwise curving hodographs, favorable for a brief tornado by early evening across west central and southwest Nebraska, then possible along the cold front as a QLCS may support a brief tornado spinup through mid evening. Isolated very large hail to baseball size is also possible. As storms congeal along the advancing cold front, a severe MCS is likely to develop into eastern portions of north central Nebraska as well as central Nebraska during the evening hours. Very large hail and damaging wind gusts up to 80 mph may occur. With the progressive nature of the frontal boundary, expect the main line of storms to exit southeastern zones by 06Z. While not overly significant, rainfall amounts up to 1.25" is possible near and east of Ainsworth through Broken Bow. With recent rainfall, this may present at least a localized flooding risk. Winds behind the cold front may gust up to 35 mph tonight, as 3 hr pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to mid 40s, aided by winds keeping the surface mixed. On Friday, strong northwesterly winds will continue through Friday morning with gusts up to 35 mph, lessening in the afternoon. Weak cold air advection will keep afternoon highs on the cooler side from near 65 to 70 with sunny skies. Friday night, an upstream upper trough will cross the Great Basin, with the upper flow across western Nebraska becoming southwesterly. Moisture will increase with a very low chance for a few showers or thunderstorms. Will keep the forecast dry attm, as most models are mainly dry. Lows not as cool in the mid to upper 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 202 PM CDT Thu May 23 2024 Saturday and beyond...active weather is expected Saturday afternoon through Sunday. An upper trough over the Great Basin will cross the region Saturday afternoon through Saturday night, followed by a Northern Stream upper trough Sunday into Sunday night. The main frontal boundary during this time will be draped across southern and eastern Kansas during this time. The severe weather risk Saturday will mainly extend across Kansas, with a Marginal Risk extending northward into central Nebraska, Saturday afternoon into Saturday night. Highs range in the 70s, with low 80s far southwest on Saturday and upper 60s to mid 70s Sunday behind a cold front. Northwest flow aloft Monday, with a transitory upper ridge by Wednesday, with as slight chance for showers Monday across north central Nebraska, then dry conditions Tuesday and Wednesday, with returning storm chances Wednesday night into Thursday. Highs warming into the upper 70s to low 80s by Wednesday and Thursday. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 633 PM CDT Thu May 23 2024 A line of strong to severe thunderstorms will impact the KLBF and KVTN terminals through 03z this evening. At both terminals, winds may gust up to 45 KTS at the KVTN terminal and 60 KTS at the KLBF terminal. Hail is possible as well through 03z. Ceilings with thunderstorms will be in the 4000 to 5000 FT AGL range. Ceilings will quickly increase after 03z with scattered to broken ceilings around 20000 FT AGL overnight. Winds will be from the west or northwest with gusts to around 30KTS on Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, May 23, 2:51 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Thu May 23 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered to numerous thunderstorms are are expected this this evening across much of central and western Nebraska east of Highway 61. Some storms may become severe and may produce very large hail, significant winds gusts of 75 mph, and tornado or two are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is potential for scattered thunderstorms Saturday evening into early Sunday. A few strong or perhaps a severe storm will be possible but widespread severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Taylor
In the hours before
Special weather statement, May 23, 4:30 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service North Platte NE 530 PM CDT Thu May 23 2024 NEZ005-094-232330- Eastern Cherry NE-Western Cherry NE- 530 PM CDT Thu May 23 2024 ...Brief Landspout Tornadoes Possible... At 530 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the highlighted area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Kilgore, Nenzel, Medicine Lake, Crookston, Steer Creek Campground, Anderson Bridge State Wildlife Management Area, Round Lake, Indian Hill, Schoolhouse Lake, and Intersection of Highway 61 and Survey Valley Road. This includes the following highways... Highway 20 between mile markers 161 and 189. Highway 61 between mile markers 173 and 196. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in North Platte. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4215 10164 4230 10196 4300 10116 4299 10056 Taylor
Local storm report, May 23, 4:47 PM MDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail 9 S Oshkosh 41.28N 102.34W
05/23/2024 M1.50 Inch Garden NE Trained Spotter
&&
CRLocal storm report, May 23, 5:01 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
601 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tornado 5 ESE Lewellen 41.32N 102.05W
05/23/2024 Keith NE NWS Employee
Tornado reported by NWS employee.
&&
CRLocal storm report, May 23, 5:38 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
638 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tornado 2 WSW Brule 41.08N 101.93W
05/23/2024 Keith NE Trained Spotter
Trained spotter reported a tornado.
&&
CRLocal storm report, May 23, 5:46 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
646 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Hail Brule 41.10N 101.89W
05/23/2024 M1.50 Inch Keith NE Fire Dept/Rescue
Fire department reported ping pong sized
hail in Brule.
&&
CRLocal storm report, May 23, 5:55 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
655 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Tstm Wnd Gst Lemoyne 41.28N 101.80W
05/23/2024 E65 MPH Keith NE Fire Dept/Rescue
Fire Dept estimates 65 mph winds.
&&
CRThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 58 min |
| May 23, 3:54 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 51 min |
| May 23, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 46 min |
| May 23, 4:17 PM MDT | Tornado Warning | LBF | Garden, Grant, Sheridan | 28 min |
| May 23, 4:30 PM MDT | Special Weather Statement | LBF | Cherry | 60 min |
| May 23, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 45 min |
| May 23, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| May 23, 4:55 PM MDT | Tornado Warning | LBF | Garden, Keith | 35 min |
| May 23, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 49 min |
| May 23, 5:29 PM MDT | Tornado Warning | LBF | Keith | 35 min |
| May 23, 5:30 PM MDT | Tornado Warning | LBF | Keith, Perkins | 45 min |
| May 23, 5:51 PM MDT | Tornado Warning | LBF | Keith | 24 min |
| May 23, 5:52 PM MDT | Tornado Warning | LBF | Keith, Perkins | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.